Hail, Columbiana
- When
- September 7, 7:38 PM EST
- Where
- Columbiana County, 0.87 mi NW of Hanoverton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.760, -80.940
Isolated severe thunderstorms developed along a cold front that moved across east central Ohio and northern Pennsylvania. These thunderstorms produced both both hail and wind damage across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Isolated severe thunderstorms developed along a cold front that moved across east central Ohio and northern Pennsylvania. These thunderstorms produced both both hail and wind damage across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 7, 7:15 PM EST, 23 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PITTSBURGH PA 815 PM EDT TUE SEP 7 2010 .SYNOPSIS... A COLD FRONT WILL CROSS THE REGION TONIGHT...BRINGING A CHANCE OF SHOWERS. THIS FRONT WILL BRING MUCH COOLER TEMPERATURES INTO LATE WEEK. && .NEAR TERM /THROUGH WEDNESDAY/... COLD FRONT ACROSS NORTHWEST OHIO WILL WORK ACROSS REGION THIS EVENING WITH A SCATTERED BAND OF SHOWERS AND A FEW THUNDERSTORMS EXPECTED. BEHIND THE FRONT MUCH COOLER AIR WILL ARRIVE BY MORNING WITH LOWS IN THE MID TO UPPER 50S. WITH NORTHWEST WINDS WEDNESDAY EXPECT SOME CLOUDS ACROSS THE NORTHERN TIER OFF THE LAKES AND POSSIBLY A SPRINKLE. TEMPERATURES WILL BE MUCH COOLER WITH UPPER 60S NORTH UNDER CLOUDS TO MID 70S SOUTH WHERE SUNSHINE PREVAILS. SPS ISSUED FOR ELEVATED FIRE DANGER INTO THIS EVENING BEFORE RELATIVE HUMIDITY RISES AS FRONT APPROACHES. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... UPPER LEVEL LOW WILL SPIN ACROSS THE NORTHERN LAKES TO NEW ENGLAND THROUGH THE PERIOD WITH NORTHWEST FLOW TO DOMINATE WEATHER. EXPECT CLOUDS OFF OF THE LAKES TO BE ACROSS THE NORTH IN A DIURNAL FASHION WITH A SPRINKLE OR TWO POSSIBLE FAR NORTH. OTHERWISE SEASONABLY COOL THROUGH THE PERIOD. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... STORM SYSTEM IN THE NORTHERN PLAINS WILL PUSH A WARM FRONT ACROSS REGION SATURDAY WITH WARMING TEMPERATURES ALONG WITH INCREASING MOISTURE AND SHOWER CHANCES. COLD FRONT WILL MOVE ACROSS REGION SUNDAY WITH MILD CONDITIONS AND SHOWERS. CLOSE TO HPC PROGS THROUGH PERIOD. AFTER FRONTAL PRECIP MOVES OUT FAIR AND DRY BEYOND THOUGH END OF FORECAST PERIOD. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... COLD FRONT WILL MOVE THROUGH THIS EVENING WITH SCATTERED -SHRA AND -TSRA...GUSTS POSSIBLE TO 30 KTS. FRONT MOVES OUT OF REGION BY EARLY WEDNESDAY MORNING. STRONG NW FLOW DEVELOPING BY 15Z-18Z WEDNESDAY (NW 28015G28KT). STRATO-CU DECK BKN ACROSS NORTHERN HALF/TWO THIRDS OF FORECAST AREA ON WEDNESDAY. HIGH PRESSURE BUILDS IN FOR THURSDAY WITH VFR. FRIDAY...HIGH PRESSURE STILL IN CONTROL WITH VFR CONTINUING. NEXT FRONTAL SYSTEM APPROACHES SATURDAY WITH LINGERING SHOWERS POSSIBLE INTO EARLY SUNDAY. MVFR IN SHOWERS OR ANY STORMS SATURDAY INTO SUNDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 856 AM EDT TUE SEP 7 2010 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-081300- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 856 AM EDT TUE SEP 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ALONG A COLD FRONT LATE THIS AFTERNOON INTO EARLY TONIGHT MAY BE STRONG WITH ISOLATED SEVERE THUNDERSTORMS POSSIBLE. THE MAIN THREAT FROM ANY SEVERE STORM WOULD BE DAMAGING WINDS WITH SMALL HAIL POSSIBLE. AHEAD OF THE COLD FRONT...THE COMBINATION OF LOW FUEL MOISTURE...RISING TEMPS...RELATIVELY LOW DEW POINTS...AND GUSTY WINDS COULD PRODUCE A FIRE HAZARD. ALTHOUGH...THE RED FLAG CRITERIA IS NOT FORECAST TO BE MET...THIS SITUATION SHOULD BE MONITORED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 238 PM EDT TUE SEP 7 2010 MDZ001-PAZ016-021>023-029>032-WVZ003-004-012-021>023-041-080045- GARRETT-JEFFERSON PA-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON- WESTMORELAND-GREENE-FAYETTE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE... PUNXSUTAWNEY...BROOKVILLE...REYNOLDSVILLE...BROCKWAY... PITTSBURGH METRO AREA...KITTANNING...FORD CITY...LEECHBURG... FREEPORT...APOLLO...INDIANA...WASHINGTON...CANONSBURG...DONORA... CALIFORNIA...CHARLEROI...MONONGAHELA...MCMURRAY...GREENSBURG... NEW KENSINGTON...JEANNETTE...LATROBE...MONESSEN...WAYNESBURG... FAIRDALE...UNIONTOWN...CONNELLSVILLE...OHIOPYLE...WHEELING... MOUNDSVILLE...NEW MARTINSVILLE...FAIRMONT...MORGANTOWN... KINGWOOD...TERRA ALTA...PARSONS...DAVIS...THOMAS 238 PM EDT TUE SEP 7 2010 ...ELEVATED FIRE DANGER THIS AFTERNOON... RECENT DRY WEATHER COMBINED WITH THIS AFTERNOONS LOW HUMIDITY AND GUSTY WINDS HAS BROUGHT AND ELEVATED FIRE RISK TO PORTIONS OF THE REGION THIS AFTERNOON. OPEN BURNING INTO THIS EVENING CAN BE CONSIDERED HAZARDOUS. ACCIDENTAL ESCAPED DEBRIS COULD CAUSE ANY FIRE TO SPREAD. IN WILD LAND AREAS BE CAREFUL WITH HEAT AND SPARKS WHILE OPERATING ANY EQUIPMENT...OR SMOKING. A COLD FRONT WILL CROSS THE REGION EARLY TONIGHT BRINGING SHOWERS FOLLOWED BY COOLER CONDITIONS WEDNESDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 627 PM EDT TUE SEP 7 2010 OHZ039>041-048>050-PAZ007-013-080030- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MERCER-LAWRENCE- INCLUDING THE CITIES OF...NEW PHILADELPHIA...DOVER... UHRICHSVILLE...CARROLLTON...EAST LIVERPOOL...SALEM...COLUMBIANA... EAST PALESTINE...WELLSVILLE...CALCUTTA...COSHOCTON...CADIZ... HOPEDALE...STEUBENVILLE...SHARON...HERMITAGE...GROVE CITY... GREENVILLE...FARRELL...NEW CASTLE...ELLWOOD CITY 627 PM EDT TUE SEP 7 2010 ...THUNDERSTORMS WITH GUSTY WINDS... A LINE OF SCATTERED THUNDERSTORMS WILL MOVE INTO PORTIONS OF EASTERN OHIO AND WESTERN PENNSYLVANIA DURING THE EVENING HOURS. THESE STORMS COULD PRODUCE WIND GUSTS UP TO 50 MPH AND SOME SMALL HAIL. IN ADDITION...RAINFALL UP TO ONE INCH IS POSSIBLE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
654 PM EDT TUE SEP 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL SALEM 40.90N 80.86W
09/07/2010 E0.50 INCH COLUMBIANA OH TRAINED SPOTTER
&&
TGREENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
758 PM EDT TUE SEP 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG GREENVILLE 41.41N 80.38W
09/07/2010 MERCER PA LAW ENFORCEMENT
TREES DOWN IN GREENVILLE/WEST SALEM
&&
ASMITHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
830 PM EDT TUE SEP 7 2010
OHZ041-PAZ013-020-080115-
BEAVER PA-COLUMBIANA OH-LAWRENCE PA-
830 PM EDT TUE SEP 7 2010
...THUNDERSTORMS WITH HAIL AND GUSTY WINDS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COLUMBIANA...BEAVER AND LAWRENCE...
AT 826 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES SOUTHWEST OF EAST ROCHESTER...
MOVING EAST AT 55 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
EAST ROCHESTER... MILLPORT...
GUILFORD LAKE STATE PARK... LISBON...
LEETONIA... COLUMBIANA... EAST PALESTINE...
ELLWOOD CITY... NEW CASTLE... MCCONNELLS MILL...
HARLANSBURG...
HALF INCH HAIL HAS BEEN REPORTED WITH THIS THUNDERSTORM. IN
ADDITION...THERE COULD BE WIND GUSTS UP TO 40 MPH. TAKE COVER FROM
THIS THUNDERSTORM.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4110 8013 4106 8011 4101 8017 4084 8016
4066 8091 4072 8092 4073 8109 4081 8109
4091 8077 4090 8053 4098 8053The Pittsburgh radar (KPBZ), 66 km away, was scanning. The volume nearest the first event began at 00:38 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258048.